Alert archive / Pennsylvania / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Jul 8, 2021, 9:33 AM EDT for Lackawanna County, Pike County, Wayne County, Pennsylvania; Delaware County, Sullivan County, New York. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2021, 9:33 AM EDT (13:33 UTC)
- Expired
- Jul 9, 2021, 10:05 AM EDT
- In force
- 25 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
Counties Delaware County, NY, Sullivan County, NY, Lackawanna County, PA, Pike County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134 WGUS61 KBGM 081333 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 933 AM EDT Thu Jul 8 2021 NYZ057-062-PAZ040-044-048-072-082200- /O.NEW.KBGM.FF.A.0001.210708T1333Z-210709T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Sullivan-Northern Wayne-Lackawanna-Pike-Southern Wayne- Including the cities of Milford, Equinunk, Damascus, Scranton, Delhi, Monticello, Walton, and Honesdale 933 AM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... The National Weather Service in Binghamton has issued a * Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Delaware and Sullivan. In northeast Pennsylvania, Lackawanna, Northern Wayne, Pike and Southern Wayne. * Through Friday morning. * Showers and thunderstorms with locally heavy rainfall will spread north and northeast well ahead of Tropical Storm Elsa, affecting areas which have received significant precipitation over the past several days. The combination of saturated conditions in additional to the expected rainfall will lead to localized Flash Flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MPH
4 follow-up statements
346 WGUS61 KBGM 090217 FFABGM Flood Watch National Weather Service Binghamton NY 1017 PM EDT Thu Jul 8 2021 NYZ057-062-PAZ040-044-048-072-091030- /O.CON.KBGM.FF.A.0001.000000T0000Z-210709T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Sullivan-Northern Wayne-Lackawanna-Pike-Southern Wayne- Including the cities of Milford, Equinunk, Damascus, Scranton, Delhi, Monticello, Walton, and Honesdale 1017 PM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Delaware and Sullivan. In northeast Pennsylvania, Lackawanna, Northern Wayne, Pike and Southern Wayne. * Through Friday morning. * Locally heavy rainfall, associated with Tropical Storm Elsa, will spread north and northeast overnight, affecting areas which have received significant precipitation over the past several days. The combination of saturated conditions in additional to the expected rainfall may cause localized flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JAB
200 WGUS61 KBGM 090800 FFABGM Flood Watch National Weather Service Binghamton NY 400 AM EDT Fri Jul 9 2021 NYZ057-062-PAZ040-044-048-072-091500- /O.CON.KBGM.FF.A.0001.000000T0000Z-210709T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Sullivan-Northern Wayne-Lackawanna-Pike-Southern Wayne- Including the cities of Delhi, Walton, Monticello, Damascus, Equinunk, Scranton, Milford, and Honesdale 400 AM EDT Fri Jul 9 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Delaware and Sullivan. In northeast Pennsylvania, Lackawanna, Northern Wayne, Pike, and Southern Wayne. * Until 11 AM EDT this morning * Locally heavy rainfall, associated with Tropical Storm Elsa, will spread north and northeast this morning, affecting areas which have received significant precipitation over the past several days. The combination of saturated conditions in additional to the expected rainfall may cause localized flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MJM
481 WGUS61 KBGM 091209 FFABGM Flood Watch National Weather Service Binghamton NY 809 AM EDT Fri Jul 9 2021 NYZ057-PAZ040-044-072-091315- /O.CAN.KBGM.FF.A.0001.000000T0000Z-210709T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delaware-Northern Wayne-Lackawanna-Southern Wayne- Including the cities of Equinunk, Damascus, Scranton, Delhi, Walton, and Honesdale 809 AM EDT Fri Jul 9 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch has been cancelled for Lackawanna and Wayne Counties in northeastern Pennsylvania, and Delaware County in southeastern New York. Bands of rain associated with Elsa have shifted east of the area, allowing the Flood Watch to be cancelled. However, additional thunderstorms are possible later this afternoon and evening, which could produce highly localized heavy rainfall. $$ NYZ062-PAZ048-091500- /O.CON.KBGM.FF.A.0001.000000T0000Z-210709T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Pike- Including the cities of Milford and Monticello 809 AM EDT Fri Jul 9 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Sullivan. In northeast Pennsylvania, Pike. * Until 11 AM EDT this morning. * A persistent band of rain is expected to shift east of the area this morning, while the deepest moisture associated with Elsa remains just to the east of the Catskills and Poconos, focused over the Hudson Valley and New England. Although the threat of flooding is diminishing, there is still a small risk of rain bands redeveloping over parts of Sullivan and Pike Counties before 11 AM, so the Flash Flood Watch will be kept in effect until then, while areas further to the west have been cancelled early. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MPH
555 WGUS61 KBGM 091405 FFABGM Flood Watch National Weather Service Binghamton NY 1005 AM EDT Fri Jul 9 2021 NYZ062-PAZ048-091515- /O.CAN.KBGM.FF.A.0001.000000T0000Z-210709T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Pike- Including the cities of Milford and Monticello 1005 AM EDT Fri Jul 9 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Sullivan County in New York and Pike County in Pennsylvania has been cancelled. Rain bands associated with Tropical Storm Elsa have moved east of the area, ending the flood threat. Scattered thunderstorms are expected later this afternoon and early this evening, and may produce localized heavy downpours. However, the thunderstorms will tend to be faster moving and progressive, so any risk of flooding will be highly localized, thus the Watch will not be extended. $$ MPH
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 9:07 AM EDT, 26 minutes earlier.
Area forecast discussion, Jul 8, 9:07 AM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 907 AM EDT Thu Jul 8 2021 .SYNOPSIS... An upper level trough moving in from the west will keep showers and thunderstorms in the forecast through the end of the work week. A brief dry period is expected on Saturday, with partly sunny skies and seasonable temperatures. Additional chances for showers and thunderstorms move back into the area early next week, along with a warming trend. && .NEAR TERM /THROUGH FRIDAY/... 905 AM Update... Fog has lifted across the area. Rain showers are moving in from the southwest. A couple of thunderstorms have popped up ahead of these showers as well. The forecast seems to be on track, so only minor adjustments were made to PoPs with this incoming rainfall. Temps and winds were also touched up through the morning resulting in only minor changes. 645 AM Update... Forecast remains well on track at this time. Patchy fog is around, otherwise mostly cloudy skies this morning. The first batch of rain is moving into SW-Central PA at this time and should move into our area by mid to late morning. Previous Discussion Below Very active and unsettled weather pattern will continue through the near term period. Current GOES-East WV loop shows TS Elsa centered along the SC/NC coast, with ample moisture streaming north out ahead of an approaching Great Lakes trough. Regional radar has quieted down for now, with just a few scattered showers back across the Appalachians and PA. Latest CAMS and other hi-res model guidance is in fairly good agreement that additional showers and eventually thunderstorms will quickly blossom, and fill in across our forecast area later this morning and especially by afternoon. Atmospheric lift increases in response to a 90kt jet at 300mb across southern Ontario (right entrance region for us). The atmosphere once again quickly destabilizes in the warm/humid air mass. If we are able to see even some partial breaks of sun this morning and early afternoon, that may allow MLCAPE to push up between 600-1200 J/Kg, locally up to 1800 J/Kg across our SE zones (Sullivan-Pike Counties). Deep layer shear in the 0-6km layer is still sufficient for well organize storms today; generally 30-40 kts expected. Somewhat concerning is a localize forecasted enhancement of low level wind shear and helicity across Sullivan/Pike Counties this afternoon. Forecast soundings from the NAM12, NAM 3km and HRRR are showing 0-1km shear upwards of 20-25kt here, along with EHI values around 2, and SRH 100-200 m2s2. In addition to SPC's Marginal severe threat areawide (5% damaging wind) SPC did also include a 2% Tornado contour for Pike/Sullivan. Will need to watch this area closely later today. The other threat today and tonight will be the potential for very heavy rainfall and localized flash-flooding. WPC has placed our entire CWA under a marginal excessive rain threat, with a slight risk east of I-81 in NE PA and SE of I-88 in CNY. PWATS rise up between 1.75 to 2.00 inches, and the warm cloud layer surpassed 11k ft thickness. A band of slow moving, training thunderstorms is likely to develop this afternoon and continue into the evening hours. The exact location of these storms is unknown at this time, but they are likely to develop in the region of enhanced convergence between the incoming upper level trough and the northwestern fringes of TS Elsa. Flash-flood guidance values are rather low across much of the region, considering how wet we have been over the past 4-7 days; with 6 hr FFG generally only 1.8 to 2.8 inches across CNY, and 2 to 3 inches for NE PA. Confidence was not high enough yet to issue a flash-flood watch, but as the CAMS and upstream radar/satellite trends hone in on the most likely area to be impacted, watches may be needed. There could be a brief lull in the activity late this evening as we lose daytime heating and instability...and TS Elsa is still off to the south. However, any lull will quickly end as additional showers/storms develop during the overnight and pre-dawn hours. Latest guidance tracks the remnants of TS Elsa over the delmarva and along the NJ coast. This track would keep the main area of very heavy rain/storms mainly east of our CWA, but could scrape our southeastern counties at times. As mentioned above, there will still be scattered showers/storms around overnight for the rest of the area associated with the upper level trough to the west moving in. Otherwise, it will be muggy with patchy fog and lows in the 60s. Friday: The main rain shield, with torrential rainfall rates is progged to be across the Hudson Valley and southern New England Friday morning; again depending on the exact track and extent of the system, some of this could get into our eastern Catskill zones. Otherwise, instability again increases and there will be scattered to numerous showers/storms popping up areawide late morning into the afternoon. PWATs start to come down, more in the 1.25 to 1.50 inch range, so rainfall rates should not be quite as high. There may be a few breaks of sun in the afternoon, and high temperatures reach the mid-70s to lower 80s. Staying humid much of the day, with sfc dew points 65-70...however late in the afternoon some drier air begins to work in from the northwest/ Finger Lakes region. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... 330 AM Update... A very welcome, yet fairly brief, break in the action is anticipated for the first half of the weekend. Some models still have a final bit of showers-embedded thunder briefly still finishing up Friday evening, as a weakening wave lifts up through the area. However, overall, our weather should be dominated by a weak yet mainly dry high pressure that will allow for quiet conditions late Friday night through Saturday night. Towards dawn Sunday, clouds may increase with a slight chance of showers creeping in from the southwest. Lows will be in the mid 50s to lower 60s Friday night and Saturday night, with near average highs of mid 70s to lower 80s in between on Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... 340 AM Update... We get right back into an unsettled weather pattern through the first half of next week, with temperatures edging back up along with humidity. Modals are in pretty good agreement on a stacked broad warm Bermuda high Sunday, retrograding back to be centered around the Outer Banks towards midweek. Meanwhile, an amplified trough will dip into the Midwest to western Great Lakes Sunday, cutting off into a closed low for a time during the early workweek. Between the Atlantic high and Midwest low, our region will be in southwest flow that will likely contain multiple disturbances while also feeding in warm and humid air. We anticipate warming from mid 70s-lower 80s Sunday to between 80-90 by Tuesday- Wednesday. Dewpoints early next week will also get right back into upper 60s-near 70; rather muggy. Confidence has increased enough now to accept the likely showers/chance of thunderstorms offered up by the latest National Blend of Models, especially Monday and Tuesday afternoons during diurnal heating. That said, flow for now does not appear strong enough to yet suggest a discernible severe threat. Probably the bigger thing that will need to be monitored, is the cumulative effect that repeated batches of showers and thunderstorms will have over wet soils considering our recent and current pattern. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... Some lingering early morning patchy fog and CIG restrictions should lift to either MVFR or VFR for a time later this morning and into the afternoon. At the same time period of showers will develop and move through the area, bringing intermittent VSBY and CIG restrictions...perhaps IFR at times. Scattered to numerous thunderstorms then develop areawide by late afternoon and continue into the evening hours. Right now, confidence for thunder is only high enough to include a TEMPO group at all sites, with the highest chance generally in the 19Z to 24z timeframe. It's possible some thunderstorms linger longer into the late evening or overnight hours INVOF of our terminals. Later tonight there will still be showers around, along with likely MVFR Fuel Alternate to even IFR restrictions as CIGS and VSBY lowers once again. Areas of fog are possible late. Outlook... Friday...Additional scattered showers and thunderstorms possible with associated intermittent restrictions. Patchy fog in the early morning. Friday night through Saturday...Mainly VFR; small chance of a shower/brief restriction. Sunday through Monday...Mainly VFR; chance for showers/thunderstorms and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MJM NEAR TERM...BJG/BTL/MJM SHORT TERM...MDP LONG TERM...MDP AVIATION...MJM
Hazardous weather outlook, Jul 8, 3:29 AM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 329 AM EDT Thu Jul 8 2021 NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-090730- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Tioga-Broome-Bradford-Susquehanna-Wyoming- 329 AM EDT Thu Jul 8 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. An eastward moving storm system will interact with moisture from the remnants of Elsa. Rain showers and thunderstorms could become heavy this afternoon and into tonight, with localized flooding possible, especially in areas which have received heavy rainfall in recent days. There is also a marginal risk for severe thunderstorms as well. Some storms may produce damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ046-057-062-PAZ040-044-047-048-072-090730- Otsego-Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike- Southern Wayne- 329 AM EDT Thu Jul 8 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. An eastward moving storm system will interact with moisture from the remnants of Elsa. Rain showers and thunderstorms could become heavy this afternoon and into tonight, with localized flooding possible, especially in areas which have received heavy rainfall in recent days. There is a marginal risk for severe thunderstorms as well. Some storms may produce damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Localized heavy rain may linger into the day on Friday, otherwise there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jul 8, 9:05 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 AM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST 1 SSW TIOGA TERRACE 42.03N 76.13W
07/07/2021 M92 MPH TIOGA NY PUBLIC
UPDATE TO PREVIOUS TSTM WND GST REPORT FROM
1 SSW TIOGA TERRACE. MEASURED WITH KESTREL
ANEMOMETER. 1393 FEET ELEVATION ON LILLIE
HILL ROAD. TRUNK SNAPS HALFWAY UP TREES;
NUMEROUS ROADS BLOCKED BY TREES AND WIRES.
RADAR ESTIMATED TIME. ADDITIONAL INFO:
KESTREL WAS SECURELY TRIPOD-MOUNTED, NOT
HAND-HELD.
&&
MPHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:38 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 67 min |
| Jul 7, 8:50 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Luzerne, Susquehanna, Wyoming | 40 min |
| Jul 7, 9:24 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wyoming | 66 min |
| Jul 7, 9:30 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Jul 7, 9:57 PM EDT | Special Weather Statement | BGM | Wayne | 33 min |
| Jul 7, 10:06 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne | 54 min |
| Jul 7, 10:15 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 3 hr |
| Jul 7, 10:29 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Pike, Susquehanna, Wayne, Wyoming | 76 min |
| Jul 7, 10:51 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Susquehanna, Wayne | 2 hr |
| Jul 7, 11:47 PM EDT | Special Weather Statement | BGM | Pike | 28 min |
| Jul 8, 9:48 AM EDT | Special Weather Statement | BGM | Pike | 42 min |
| Jul 8, 10:16 AM EDT | Areal Flood Advisory | BGM | Pike | 119 min |
| Jul 8, 10:23 AM EDT | Special Weather Statement | BGM | Pike | 37 min |
| Jul 8, 6:29 PM EDT | Special Weather Statement | BGM | Pike | 31 min |
| Jul 8, 7:08 PM EDT | Special Weather Statement | BGM | Wayne | 37 min |
| Jul 8, 7:40 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Susquehanna, Wayne | 75 min |
| Jul 8, 7:44 PM EDT | Areal Flood Advisory | BGM | Pike | 3 hr |
| Jul 7, 8:00 PM EDT | Areal Flood Advisory | BGM | Steuben | 2 hr |
| Jul 7, 8:07 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 38 min |
| Jul 7, 8:21 PM EDT | Flash Flood Warning | BGM | Steuben | 2 hr |
| Jul 7, 8:54 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 119 min |
| Jul 7, 10:41 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 64 min |
| Jul 7, 11:24 PM EDT | Areal Flood Advisory | BGM | Delaware | 99 min |
| Jul 7, 11:33 PM EDT | Areal Flood Advisory | BGM | Sullivan | 93 min |
| Jul 8, 10:57 AM EDT | Special Weather Statement | BGM | Sullivan | 33 min |
| Jul 8, 4:06 PM EDT | Special Weather Statement | BGM | Cayuga | 24 min |
| Jul 8, 4:18 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 27 min |
| Jul 8, 4:49 PM EDT | Special Weather Statement | BGM | Oneida | 41 min |
| Jul 8, 7:04 PM EDT | Special Weather Statement | BGM | Madison, Oneida | 41 min |
| Jul 8, 7:30 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 45 min |
| Jul 8, 7:37 PM EDT | Special Weather Statement | BGM | Sullivan | 38 min |
Nearby
Flash Flood Watches in Pennsylvania, 2021Flash Flood Watches in New York, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.